Texas, 2010

Hail and Damaging Wind in Texas, May 28, 2010

May 28, 2010 · NWS HGX · 5 events in 1 county or zone

Severe thunderstorm developed in the late afternooon and early evening hours from the combination of daytime heating and outflow boundary collisions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorm developed in the late afternooon and early evening hours from the combination of daytime heating and outflow boundary collisions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 28, 2:25 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 28, 2:25 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT FRI MAY 28 2010

.DISCUSSION...
AS HAS BEEN THE CASE OVER THESE PAST FEW DAYS...EASTERN TEXAS/SABINE
REGION HEAT-OF-THE-DAY CONVECTION FORMING AND TRAVELING SOUTH
WITHIN THE SOUTHERLY 7H STEERING FLOW. SEA BREEZE MAKING IT WELL
INLAND AS INTERIOR TEMPS REACH THE MID 90S...POSSIBLE LATE DAY
INTERACTION WITH THIS UPSTREAM JEFFERSON COUNTY ACTIVITY OVER
S(E)'ERN FA?

WATER VAPOR IMAGERY DEPICTING A SWATH OF NE'ERN DRIER AIR MOVING
TOWARDS THE GULF COAST...WITH A S/W SHEARING OUT OVER THE CENTRAL
MS RIVER VALLEY. THE WEAK BROAD LOW OVER THE CAROLINAS IS FORECAST
TO SLIDE DOWN OVER MS-AL THROUGH TOMORROW...WITH THIS FEATURE
WEAKENING OUR CURRENT UPPER RIDGING ENOUGH TO POSSIBLY INTRODUCE
MORE WIDELY SCATTERED CONVECTION ALONG ITS WESTERN PERIPHERY.
THIS...AND ISOLATED CELLS POPPING ON ALONG/BEHIND THE DAILY
BREEZE...THE ONLY HOPES OF RECEIVING MUCH OVERDUE RAIN OVER THE
HOLIDAY WEEKEND. OVERALL MOISTURE LEVELS ARE ON THE DECLINE AND
WILL KEEP WEEKEND COMFORTABLY LEVELS IN CHECK EVEN AS SUBSEQUENT
AFTERNOON TEMPS RAISE UP INTO THE LOWER TO MIDDLE 90S. NOT MUCH
RELIEF FROM THIS WARMTH EVEN AT COAST AS THE LACK OF ANY SIGNIFICANTLY
ONSHORE WIND HAS GLS TEMPS UP TO AROUND 90F (52 YEAR OLD MX TEMP
RECORD CURRENTLY TIED ON ISLAND). SHELF WATER TEMPS AROUND 85F
WILL FEEL RELATIVELY COOLER...BUT NOT PROVIDE MUCH RELIEF FROM
THOSE HOT SANDS.

THE BROAD LOW EVENTUALLY WASHES OUT TO FLAT RIDGING LATE MONDAY INTO
TUESDAY. MODEL ENSEMBLE CONSISTENTLY LOWERING WESTERN TX PRESSURES
WHILE KEEPING MODEST SFC NORTHERN GULF RIDGING IN PLACE TO INITIATE
A BETTER RETURN FLOW THROUGH MID-WEEK. THIS WILL DO TWO THINGS...PUMP
UP MOISTURE LEVELS INTO THE 1.6-1.7" PWAT RANGE (LOW-MID 70S TDS)
AND OPEN UP A WEAKNESS CHANNEL OVER EASTERN TEXAS FOR A SERIES OF
WESTERN GULF (OR SOUTHERN TX) VORTS TO PASS BY WITHIN W(SW) MID-
LEVEL STEERING WED-THURS. THIS IS THE FIRST REAL SHOT OF WIDESPREAD
RAIN...QPF BEING SHOWN IN ALL EXTENDED 12Z RUNS. AT THIS POINT...DAY
6-7 TALK OF RAIN MAY BE JUST THAT...TALK...BUT RECENT RUN-TO-RUN
CONSISTENCY HAS LIFTED POPS UP TO MODEST CHANCES. 31

&&

.MARINE...
FAIRLY FLAT SEAS AND LIGHT WINDS CAN BE EXPECTED INTO EARLY NEXT
WEEK.

40

&&

AVIATION...
VFR EXPECTED TO PERSIST FOR MOST SITES. THE SEA BREEZE MAY HELP
DEVELOP ISOLATED SHOWERS OR THUNDERSTORMS THIS AFTERNOON. ALSO...
MVFR FOG MAY DEVELOP LATE TONIGHT AT KCXO AND KLBX.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  96  71  94  70 /  10  10  10  10  10
HOUSTON (IAH)              72  95  72  92  71 /  20  20  10  10  10
GALVESTON (GLS)            77  89  76  88  75 /  20  30  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...31/40
Hazardous weather outlook, May 28, 6:17 AM CST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
717 AM CDT FRI MAY 28 2010

TXZ163-164-176>179-195>200-210>214-226-227-235>238-291230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
717 AM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AS THE SEABREEZE MOVES INLAND THIS AFTERNOON A FEW THUNDERSTORMS
COULD PRODUCE STRONG GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, May 28, 4:15 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 PM CDT FRI MAY 28 2010

TXZ200-214-282315-
CHAMBERS-LIBERTY-
515 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
NORTH OF DAYTON...THROUGH MOSS HILL...TO 22 MILES EAST OF
LIBERTY...MOVING SOUTH AT 25 MPH.

UP TO DIME SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...MOSS HILL...
HANKAMER...LIBERTY...KENEFICK...HARDIN...DEVERS...DAYTON LAKES AND
DAYTON.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN
ATTRACT LIGHTNING. IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY
STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 2974 9436 2995 9492 3033 9485 3022 9463
      3012 9460 3012 9446 3011 9445 2990 9444
      2990 9436
TIME...MOT...LOC 2213Z 353DEG 22KT 3023 9486 3003 9442
Special weather statement, May 28, 5:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
618 PM CDT FRI MAY 28 2010

TXZ214-290000-
CHAMBERS-
618 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL CHAMBERS COUNTY...MOVING SOUTH AT 30
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...OAK ISLAND AND
HANKAMER.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2960 9441 2957 9444 2955 9448 2955 9454
      2957 9455 2954 9468 2954 9477 2965 9471
      2974 9471 2989 9466 2989 9446 2980 9440
      2959 9437
TIME...MOT...LOC 2316Z 017DEG 28KT 2973 9458

The radar

The Houston radar (KHGX), 14 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Harris

When
May 28, 5:45 PM CST
Where
Harris County, 1.58 mi SSE of (Efd)ellington Afb
Reported by
Broadcast Media
Coordinates
29.580, -95.157

A funnel cloud was sighted near the intersection of Highway 3 and Clear Lake City Blvd.

Thunderstorm Wind, Harris

When
May 28, 7:00 PM CST
Where
Harris County, 2.39 mi NNW of Houston Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
29.780, -95.420

Severe thunderstorm winds blew down a tree on a fence near the intersection of Interstate 10 and TC Jester.

Hail, Harris

When
May 28, 7:27 PM CST
Where
Harris County, 1.2 mi E of Bellaire
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.700, -95.460

Penny sized hail was observed in Bellaire.

Hail, Harris

When
May 28, 7:30 PM CST
Where
Harris County, 1.93 mi ESE of Jeannetta
Measured
0.75 in hail
Reported by
Public
Coordinates
29.670, -95.500

Penny sized hail was observed near Bellaire.

Hail, Harris

When
May 28, 7:30 PM CST
Where
Harris County, 0.51 mi N of Piney Pt
Measured
1 in hail
Reported by
Public
Coordinates
29.737, -95.521

Quarter sized hail was observed near the intersection of Fondren and Westheimer.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222640, 222652, 222648, 222649, 222651.